Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
musicislife

are topicals + accutane always a no-go?

sorry...yet another question from me. ha. i'm trying to gather all the info i can before i start my course and hit my derm up w/ some questions.

so anyone who's been there...are topicals always a bad idea while on accutane? i can see where differin, etc., would be, i guess. but what i'm honestly terrified of is having horrible zits brought out by the tane and nothing to put on them to heal them! just cleanse and moisturize? is that all everyone's ever done while on accutane? has anyone spot treated or anything successfully..or is that even a good idea? sorry to be so naive. i'm just lost on this and getting super stressed out during this wait. this is hellacious. of course i plan on asking my doctor, but some of my own info never hurts either...

thanks, folks.

Edited by musicislife

Share this post


Link to post
Share on other sites

It depends on the dose of accutane. Some on 10 or 20 a day still use a topical retinoid at the same time. Higher doses than 30 may use a topical antibiotic or even a low dose of BP to help with the purges but not at higher than 60mg a day (this may vary according to derm and the skin's sensitivity though).

Share this post


Link to post
Share on other sites

Honestly, I had a pretty bad inital breakout when I started accutane, but I never felt like using topicals, especially spot treatment, would be useful because even though I got a lot of zits, they went away way way faster than they did before I started (and applied a spot treatment) because they just got so dry and shriveled up and peeled off kinda. I mean, they fully heal slower, like, there is a red mark left for a while, but it's flat so it doesn't matter as much (to me). I would stay away from topicals unless your derm specifically suggests one, my doctor said no way no how.

Edited by not_izzy

Share this post


Link to post
Share on other sites

My derm said I could do spot treatment, but only spot treatment - no covering the whole face in anything but moisturizer. I dot BP on where needed, and only over moisturizer (morning) or emu oil (night).

Share this post


Link to post
Share on other sites

I've been using tazorac twice a week (i had already been on it for 5 months by the time i started accutane) and spot treating with aczone (all it does is reduce inflammation) daily with no problems. I would recommend you wait about a month and see how you are responding to the accutane and if you aren't super dry then add in topicals slowly and see how it goes. If you start to get irritation stop using them.. it will only make the situation worse.

Edited by Ducky8989

Share this post


Link to post
Share on other sites

on my first few weeks of accutane i continued to cover my entire face in duac gel(i was on differin right before), even though my doctor told me not to. It helped a lot initially, but as i got into my course my face started to get extremely dry so i stopped with the duac. my initial breakout was really bad but i dont remember if i used the duac during it (IB went away in about 5 days). i am about to finish my 8 month course and am extremely happy with results, face is completely clear and i haven't had a pimple in months :D good luck and don't lose hope if things start out badly!

P.S. 40 mg a day for the whole time

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×